Texas, 2012

Excessive Heat in Texas, June 10, 2012

June 10, 2012 · NWS CRP · 1 event in 1 county or zone

Very hot temperatures occurred on the afternoon of June 10th with highs ranging from 105 to 108 degrees over the Brush Country. An individual, within a group of undocumented immigrants walking through the brush in Duval County, became heat stressed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Very hot temperatures occurred on the afternoon of June 10th with highs ranging from 105 to 108 degrees over the Brush Country. An individual, within a group of undocumented immigrants walking through the brush in Duval County, became heat stressed. The individual suffered a heart attack and died.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jun 10, 2:44 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 10, 2:44 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
344 PM CDT SUN JUN 10 2012

...DANGEROUS HEAT INDICES POSSIBLE MONDAY AND TUESDAY...

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...OPPRESIVE AFTERNOON
CONTINUES WITH HEAT INDICES HAVING EXCEEDED 110 DEGREES FOR
SEVERAL HOURS ACROSS INLAND LOCATIONS OF NUECES AND KLEBERG
COUNTIES. SOME OF THE HIGHEST HEAT INDICES REPORTED SO FAR HAVE
BEEN 114 DEGREES AT KINGSVILLE NAS...113 IN ROBSTOWN...AND 110 AT
CC INTL AIRPORT /LIKELY HIGHER IN URBAN AREA/ AND LAREDO. HEAT
ADVISORY REMAINS IN EFFECT THROUGH THE AFTERNOON. NOTE TO
USERS...CRP HEAT ADVISORY IS ISSUED WHEN HEAT INDEX VALUES OF 110
DEGREES OR HIGHER FOR TWO OR MORE HOURS ARE EXPECTED. HEAT TODAY
HAS BEEN COMPLIMENTS OF STRENGTHENING MID LEVEL RIDGE WITH
ASSOCIATED STRONG SUBSIDENCE ALLOWING FOR HOT TEMPERATURES...WHICH
ARE BEING COMBINED WITH VERY HIGH DEWPOINT VALUES ADVECTING INLAND
FROM THE GULF. SIMILAR SETUP IS EXPECTED TOMORROW AS RIDGE
PERSISTS AND DEWPOINTS REMAIN HIGH. AFTERNOON HIGH TEMPERATURES
SHOULD BE SIMILAR TO TODAY/S WITH HIGHER DEWPOINTS POSSIBLY
REMAINING INLAND A LITTLE LONGER THROUGH THE DAY. THIS MAY RESULT
IN AN ADDITIONAL HEAT ADVISORY BEING NEEDED FOR MONDAY AND
POSSIBLY FOR A LARGER AREA. WILL LET UPCOMING MIDNIGHT SHIFT
HANDLE ANY ADDITIONAL ADVISORIES. ASIDE FROM HOT DAYTIME
TEMPS...MIN TEMPS TONIGHT AND MONDAY NIGHT WILL BE WARM WITH MOST
LOCATIONS COOLING ONLY INTO THE UPPER 70S TO AROUND 80 DEGREES.
WENT WITH A MET/MAV BLEND FOR MIN TEMPS AND ABOVE GUIDANCE AT MOST
LOCATIONS FOR MAX TEMPS MONDAY.
&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...DANGEROUSLY HIGH HEAT INDEX
VALUES ARE EXPECTED TUESDAY...DUE TO COMBINATION OF 592DM RIDGE
ALOFT...AFTERNOON HIGH TEMPERATURES RANGING FROM THE MID 90S TO THE
TRIPLE DIGITS AND DWPTS IN THE MID-UPR 70S.  WILL LIKELY NEED A HEAT
ADVISORY FOR A GOOD PORTION OF SOUTH TEXAS ON TUESDAY CONSIDERING
HEAT INDEX VALUES OF 110-112 DEG. A FRONTAL BOUNDARY WILL STALL
ACROSS NORTH TEXAS AS WELL CAUSING A REDUCTION IN WINDS OVER THE
REGION.

THE UPPER LEVEL RIDGE WILL WEAKEN WED AND THU AS THE TROUGH
ALONG THE NORTHEAST GULF COAST RETROGRATES WESTWARD. DESPITE THE
WEAKENING RIDGE...SUBSIDENCE WILL MAINTAIN HOT AND DRY CONDITIONS
THROUGH THE PERIOD...WITH A GRADUAL LOWERING OF DAY TIME
TEMPERATURES THROUGH THE END OF THE WEEK. SFC WINDS WILL INCREASE BY
LATE IN THE WEEK AS THE NEXT TROUGH MOVES IN ACROSS THE PACIFIC NW
AND SFC LOW PRESSURE DEVELOPS IN THE LEE OF THE ROCKIES. WILL
CONTINUE WITH PERSISTENCE FOR NEXT WEEKENDS FORECAST DUE TO THE WIDE
SPREAD IN MODEL SOLUTIONS. GFS/CANADIAN MODELS ARE DRY...THE EC
INDICATES A POTENTIAL FOR SEA BREEZE SHOWERS DEVELOPING. WILL
MAINTAIN 10% POPS FOR NOW AND AWAIT MORE AGREEMENT IN MEDIUM RANGE
SOLUTIONS.
&&

.MARINE...SCA IN EFFECT FOR SOUTHERN BAYS AND WATERWAYS THIS
AFTERNOON AND EARLY EVENING AS STRONG SE WINDS CONTINUE. WINDS ARE
EXPECTED TO BE NEAR SCA THRESHOLD OVERNIGHT AND ADDITIONAL
ADVISORIES MAY BE NEEDED LATER THIS EVENING.
&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    78  95  79  95  77  /   0   0   0  10  10
VICTORIA          77  96  77  95  75  /   0  10  10  10  10
LAREDO            80 107  80 106  77  /   0   0  10  10  10
ALICE             76 103  77 100  74  /   0   0   0  10  10
ROCKPORT          82  93  82  88  79  /   0   0  10  10  10
COTULLA           75 106  76 103  75  /   0   0  10  10  10
KINGSVILLE        77 100  78  98  76  /   0   0   0  10  10
NAVY CORPUS       80  91  81  87  79  /   0   0   0  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: KLEBERG...NUECES.

GM...SMALL CRAFT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT
     ARANSAS.

&&

RH/79...SHORT TERM
JM/75...LONG TERM
Hazardous weather outlook, Jun 10, 4:42 AM CST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
542 AM CDT SUN JUN 10 2012

GMZ230-235-250-255-270-275-TXZ229>234-239>247-111045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
542 AM CDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON HEAT INDEX VALUES WILL RANGE BETWEEN 105F AND 109F OVER
MUCH OF SOUTH TEXAS.

AN ELEVATED FIRE DANGER THREAT WILL EXIST THIS AFTERNOON FOR THE
BRUSH COUNTRY AND PORTIONS OF THE INLAND COASTAL PLAINS...
GENERALLY AREAS WEST OF INTERSTATE 37. THE COMBINATION OF LOW
AFTERNOON RELATIVE HUMIDITY VALUES BETWEEN 20-35 PERCENT...DRY TO
NEAR-NORMAL FUELS AND SOUTHEAST WINDS OF 15-20 MPH WILL CREATE AN
ELEVATED WILDFIRE DANGER THREAT.

SMALL CRAFT ADVISORIES MAY BE NEEDED LATE TONIGHT FOR THE MIDDLE
TEXAS COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MAXIMUM HEAT INDEX VALUES MAY REACH 110F OVER THE RIO GRANDE
PLAINS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

85/87

In the hours before

Special weather statement, Jun 10, 11:20 AM CST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1220 PM CDT SUN JUN 10 2012

TXZ229>234-239>247-110000-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
INCLUDING THE CITIES OF...COTULLA...CALLIHAM...CROSS...
LOMA ALTA...TILDEN...GEORGE WEST...THREE RIVERS...BEEVILLE...
GOLIAD...VICTORIA...LAREDO...FREER...BENAVIDES...SAN DIEGO...
ALICE...ORANGE GROVE...KINGSVILLE...CORPUS CHRISTI...PORTLAND...
INGLESIDE...ARANSAS PASS...SINTON...MATHIS...ROCKPORT...REFUGIO...
WOODSBORO...PORT LAVACA
1220 PM CDT SUN JUN 10 2012

...HEAT INDICES BETWEEN 105 AND 109 DEGREES ARE EXPECTED THIS
AFTERNOON ACROSS SOUTH TEXAS...

THE COMBINATION OF HOT TEMPERATURES AND HIGH DEWPOINTS WILL
PRODUCE HEAT INDICES BETWEEN 105 AND 109 DEGREES THIS
AFTERNOON...WITH URBAN LOCATIONS BRIEFLY EXPERIENCING HEAT
INDICES OF 110 DEGREES. RESIDENTS WITH OUTDOOR ACTIVITIES PLANNED
ARE URGED TO DRINK PLENTY OF WATER...WEAR LIGHT WEIGHT AND LIGHT
COLORED CLOTHING...AND TAKE FREQUENT BREAKS FROM THE HEAT. YOUNG
CHILDREN AND PETS SHOULD NEVER BE LEFT UNATTENDED IN VEHICLES
UNDER ANY CIRCUMSTANCES. THIS IS ESPECIALLY TRUE DURING WARM OR
HOT WEATHER WHEN CAR INTERIORS CAN REACH LETHAL TEMPERATURES IN A
MATTER OF MINUTES.

CB/RH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Duval

When
June 10, 4:00 PM CST to 6:00 PM CST
Where
Duval forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

A group of undocumented immigrants were walking through brush near Highway 16 in Duval County, about four to five miles north of the Duval and Jim Hogg County line. One individual became stressed from the heat. The group dispersed with another individual remaining with the stressed. The individual went about 100 yds from the brush to Highway 16 and flagged down an off-duty police officer and off-duty Texas Ranger. The officer and ranger went into the brush and assessed the stressed individual who exhibited signs of heat exhaustion. The stressed individual went into cardiac arrest. CPR was performed with a medical helicopter arriving for transport, but the stressed individual was not able to be revived.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Duval2012-06-1024MaleOutside/Open AreasDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392165.